Kansas, 2010

Flash Flooding and Hail in Kansas, July 10, 2010

July 10, 2010 · NWS GLD · 12 events in 3 counties and zones

Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 1:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 1:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT JUL 10 2010

.DISCUSSION...
200 PM MDT SAT JUL 10 2010

THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE REST OF THE DAY AS
A DISTURBANCE CURRENTLY MOVING OVER THE FRONT RANGE CONTINUES A
SOUTHEAST MOVEMENT TOWARD OUR AREA. THESE STORMS ARE EXPECTED TO
MERGE INTO A LARGE CLUSTER TONIGHT AS LOW LEVEL JET INTERACTS WITH
A SFC TROUGH. IN ADDITION TO EXPECTATION OF SEVERE WEATHER LOCALLY
HEAVY RAINFALL AND FLASH FLOODING POSSIBLE.

FOR SUNDAY AREA UNDER SUBSIDENCE AHEAD OF THE NEXT DISTURBANCE
WITHIN NORTHWEST FLOW THAT MOVES THROUGH SUNDAY NIGHT. ADJUSTED
TIMING OF POPS FROM WEST TO EAST WITH OVERALL SLIGHT CHANCE
MENTION. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S.

ON MONDAY ANOTHER WEAK DISTURBANCE MOVES THROUGH DURING THE
AFTERNOON AND EVENING SUPPORTING CURRENT SLIGHT CHANCE
THUNDERSTORM FORECAST. AFTERNOON TEMPERATURES UPPER 80S EAST...LOW
TO MID 90S ACROSS FAR EASTERN COLORADO.

TUESDAY LOOKING DRY AS UPPER FLOW BECOMES WESTERLY. 850
TEMPERATURES SUPPORTING TEMPERATURES OF 100+ ACROSS THE AREA WHILE
2M/MOS GUIDANCE NUMBERS AVERAGING A FEW DEGREES COOLER. PARTIAL
MIXING AT 850 STILL SUPPORTS HIGHS AROUND 100. HAVE UPPED HIGHS
INTO THE UPPER 90S/LOW 100S WITH THE POSSIBILITY THAT THESE MAY BE
ON THE LOW SIDE. GFS/NAM HANDLING SFC PRESSURE/WIND FORECASTS
DIFFERENTLY WHICH COULD IMPACT TEMPERATURE FORECAST.

WEDNESDAY-SATURDAY...DEEP UPPER LOW JUST NORTH OF THE US BORDER
MOVES EAST WEDNESDAY PUSHING A FRONT INTO/THROUGH THE AREA
SUPPORTING A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS SLIGHTLY
COOLER TEMPERATURES WITH READINGS IN THE MID 90S. FOR THURSDAY SFC
WINDS VEER TO THE SOUTHEAST BEHIND THE DEPARTING SFC HIGH AS UPPER
FLOW NEARLY ZONAL. 850 TEMPS WOULD SUPPORT HIGH TEMPERATURES IN
THE LOW TO MID 80S...COOLER THAN THE MEX GUIDANCE WHICH IS SEVERAL
DEGREES WARMER. USED HPC GUIDANCE AND KNOCKED A FEW DEGREES OFF AS
A START. AFTERNOON/EVENING THUNDERSTORMS AGAIN POSSIBLE. FOR
FRIDAY AND SATURDAY UPPER HIGH CENTER EXPECTED OVER THE FOUR
CORNERS AREA WITH LIGHT STEERING FLOW OVER THE AREA. SFC WINDS
BECOMING MORE SOUTHERLY WITH SLOWLY WARMING AFTERNOON
TEMPERATURES...NEAR 90 FRIDAY AND LOW 90S SATURDAY.

07

&&

.AVIATION...
1140 AM MDT SAT JUL 10 2010

FOR 18Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR
THUNDERSTORMS AS SHORT WAVE TROUGH/WEAK COLD FRONT WORK THERE WAY
ACROSS THE AREA BTWN 22 AND 06Z. ALREADY SEEING SOME WEAK
CONVECTION DEVELOP ALONG FRONT NEAR KLIC...WITH FRONT ITSELF
EXTENDING BACK TOWARDS KOGA. WHILE THINK THERE WILL BE STORMS
AROUND WHICH MAY DEVELOP INTO A MCS EARLY IN THE EVENING...LARGE
SPREAD BETWEEN SHORT TERM AND HIGH RESOLUTION GUIDANCE KEEPS
CONFIDENCE TOO LOW TO MENTION A PREVAILING TS IN EITHER TAF AT
THIS TIME.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 10, 9:33 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT JUL 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT JUL 10 2010 /1133 AM CDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE
AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL TO AROUND GOLFBALL SIZE...DAMAGING
WINDS AND LOCALLY HEAVY RAIN.

STORMS ARE EXPECTED TO DEVELOP ALONG A TROUGH AXIS CENTERED ALONG
A WAUNETA TO FLAGLER LINE AFTER 1 PM MDT (2 PM CDT) AND MOVE ACROSS THE
ENTIRE AREA THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM
SUNDAY NIGHT THROUGH MID WEEK. ANOTHER ROUND OF SEVERE WEATHER IS
POSSIBLE ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jul 10, 2:35 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 WSW PALISADE         40.29N 101.28W
07/10/2010  E1.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            SPOTTER ALSO ESTIMATES PEAK WIND GUST OF 50 MPH.

&&

FOLTZ
Special weather statement, Jul 10, 3:15 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SAT JUL 10 2010

NEZ079-080-102245-
DUNDY-HITCHCOCK-
515 PM CDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY AND HITCHCOCK COUNTIES IN SOUTHWEST
NEBRASKA...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAX...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10107 4004 10139 4025 10149 4035 10108
      4035 10106
TIME...MOT...LOC 2214Z 246DEG 28KT 4016 10133

MENTZER
Special weather statement, Jul 10, 3:24 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUL 10 2010

KSZ013-102300-
SHERMAN-
424 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL THUNDERSTORMS ACROSS SHERMAN COUNTY. ONE STORM WAS LOCATED 6
MILES SOUTH OF EDSON WHILE SANOTHER WAS 12 MILES NORTHWEST OF
GOODLAND. STORMS WERE MOVING EAST AT 20 MPH.

STORMS HAVE THE CAPABILITY OF PRODUCING PENNY SIZED HAIL AND WIND
GUSTS TO 50 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10201 3955 10203 3955 10141 3913 10139
TIME...MOT...LOC 2223Z 262DEG 16KT 3924 10151

MENTZER
Local storm report, Jul 10, 3:26 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 SSE WRAY              40.00N 102.19W
07/10/2010  E0.88 INCH       YUMA               CO   PUBLIC

            DIME TO NICKEL SIZE HAIL COVERED THE GROUND.

&&

FOLTZ
Local storm report, Jul 10, 3:36 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 NNW STRATTON NE       40.21N 101.28W
07/10/2010  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            QUARTER SIZED HAIL.

&&

HENDERSON
Special weather statement, Jul 10, 3:44 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SAT JUL 10 2010

KSZ027-041-102315-
GREELEY-WALLACE-
444 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE AND GREELEY COUNTIES IN WEST CENTRAL
KANSAS...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTH OF WESKAN...
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3851 10205 3891 10204 3895 10148 3869 10151
      3869 10157 3853 10157
TIME...MOT...LOC 2244Z 263DEG 16KT 3873 10196

MENTZER

The radar

The Goodland radar (KGLD), 15 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sherman

When
July 10, 3:55 PM MST
Where
Sherman County, 7.41 mi SSE of Caruso
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.230, -101.730

Report relayed via The Spotter Network.

Hail, Greeley

When
July 10, 4:14 PM MST
Where
Greeley County, 14.72 mi NW of Horace
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.640, -101.960

Hail, Sherman

When
July 10, 4:18 PM MST
Where
Sherman County, 11.51 mi SSW of Edson
Measured
1 in hail
Reported by
Public
Coordinates
39.170, -101.610

Thunderstorm Wind, Greeley

When
July 10, 4:45 PM MST
Where
Greeley County, 14 mi NNW of Horace
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -101.870

Six to eight inch diameter tree limbs down.

Thunderstorm Wind, Greeley

When
July 10, 4:50 PM MST
Where
Greeley County, 7.77 mi NNE of Horace
Measured
70 kt (81 mph) estimated gust
Property damage
$27,000
Reported by
Trained Spotter
Coordinates
38.590, -101.750

Several power poles damaged along highway 27. An irrigation center pivot was also blown over with severe corn damage noted.

Thunderstorm Wind, Greeley

When
July 10, 5:00 PM MST
Where
Greeley County, Horace
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
38.480, -101.780

The roof of a home in Horace was damaged by thunderstorm winds.

Hail, Greeley

When
July 10, 5:05 PM MST
Where
Greeley County, 2.63 mi NE of Horace
Measured
4.25 in hail
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.510, -101.750

The windshield of a law enforcement vehicle was shattered. Wind and hail also broke windows at Hayhook Cattle Feeders in the office, scale house and on several vehicles.

Thunderstorm Wind, Greeley

When
July 10, 5:10 PM MST
Where
Greeley County, Tribune
Measured
80 kt (92 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.470, -101.750

Numerous tree limbs down in Tribune with a few whole trees felled in the northeast part of town.

Hail, Greeley

When
July 10, 5:15 PM MST
Where
Greeley County, Tribune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -101.750

Hail, Rawlins

When
July 10, 6:24 PM CST
Where
Rawlins County, 6.91 mi N of Herndon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.000, -100.780

Also 2.30 inches of rain measured in 45 minutes.

Flash Flood, Greeley

When
July 10, 5:43 PM MST to 7:43 PM MST
Where
Greeley County, 0.41 mi S of Tribune to 0.64 mi NNE of Tribune
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.464, -101.749

Eight inches of water flowing over roads in town.

Flash Flood, Rawlins

When
July 10, 7:40 PM CST to 9:40 PM CST
Where
Rawlins County, 4.84 mi N of Herndon to 6.26 mi N of Herndon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.970, -100.780

Water reported running over highway 117.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235803, 235804, 235805, 235806, 235807, 258330, 235809, 235810, 235811, 235813, 235812, 235814.